Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 131, NWS Kansas City, MO

May 26, 2000Linn County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at May 26, 2000, 11:23 PM CDT for Linn County, Kansas. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 26, 2000, 11:23 PM CDT (04:23 UTC)
Expired
May 27, 2000, 12:30 AM CDT
In force
67 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Linn County, KS

The radar

The Pleasant Hill radar (KEAX), 82 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 11:30 PM CDTHail 1Parker, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 11:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

911 
WUUS53 KEAX 270423
SVRMCI
KSC107-270530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1123 PM CDT FRI MAY 26 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINN COUNTY IN EAST CENTRAL KANSAS

* UNTIL 1230 AM CDT

* AT 1122 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PARKER...OR ABOUT 13 MILES EAST OF
  GARNETT...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LA CYGNE AT 1140 PM CDT
  TRADING POST AT 1145 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO 1 INCH IN
DIAMETER...AND WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE
INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT
FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF
LOW LYING AREAS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 3838 9504 3805 9506 3805 9463 3839 9464

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:45 PM CDT, 8 hours 38 minutes earlier.

Area forecast discussion, May 26, 2:45 PM CDT, 8 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
245 PM CDT FRI MAY 26 2000

WELL...ACTIVE WX FOR TONIGHT STILL APPEARS ON TAP AND SITUATION
APPEARS TO BE EVOLVING ABOUT AS EXPECTED MINUS A FEW DETAILS.
SUBSIDENCE BEHIND LEAD WAVE ALLOWING FOR RAPID DESTABILIZATION TO
OCCUR ACROSS CENTRAL AND EASTERN KS.  SUBSIDENCE SHOULD ALSO KEEP CU
ALG MULTIPLE BOUNDARIES OVER ERN KS FROM DOING MUCH FOR NEXT SVRL
HOURS.  UPSHOT OF THIS IS ADDITIONAL DESTABILIZATION SHOULD
OCCUR...WHICH HAS IMPLICATIONS FOR NEED FOR MENTION OF SVR AND FF
WATCH.

SEE NO REASON FOR SUPERCELLULAR ACTIVITY NOW FORMING OVER CNTRL KS
TO DIMINISH (ALTHOUGH IT MAY BECOME MORE OF A MULTICELL COMPLEX) AS
IT MOVES EAST SINCE AMS IS RAPIDLY RECOVERING.  WITH UPPER SUPPORT
FROM WAVE MOVING THRU WRN KS AND LACK OF CAP...ACTIVITY SHOULD BE
WIDESPREAD.  LOW LEVEL WINDS HAVE VEERED SOME THIS AFTERNOON...BUT
MODELS SUGGEST WINDS WILL BACK AGAIN SOMEWHAT.  AS USUAL...LLJ WILL
INCREASE IN SPEED TONIGHT AND APPEARS AS THOUGH WILL BUMP UP AGAINST
EFFECTIVE BOUNDARY THAT APPEARS WILL SET UP NEAR I-70.

WITH COPIOUS AMOUNT OF WATER AVAILABLE...EXPECTED WIDESPREAD
RAINFALL FROM CONVECTIVE COMPLEX (THAT MAY HAVE AT LEAST SOME
TRAINING TO IT)...AND ANTECEDENT RAINFALL...AM PLANNING FFW WATCH
FOR SRN ZONES.  FFG VALUES FAIRLY LOW IN A FEW SPOTS...LESS THAN AN
INCH.  SOME SPOTS IN PROPOSED WATCH SOMEWHAT HIGHER...BUT STILL
THINK WATCH IS A GOOD IDEA.  NRN ZONES MAY END UP WITH DECENT
RAINFALL AS WELL...BUT ANTECEDENT RAIN WAS ONLY AROUND A HALF INCH
COMPARED TO 1-2 SOUTH OF I-70.  WILL JUST MENTION +RA IN NRN ZONES.

WITH STRENGTH OF MID LEVEL WINDS...MDT-STG INSTBY...AND PROBABLY
SOME ENHANCED LOW LEVEL TURNING OF LOW LEVEL WINDS WITH BOUNDARIES
IN PLACE...WILL MENTION SVR FOR SWRN ZONES.

BEYOND OBVIOUS CONCERNS IN 1ST PERIOD...APPEARS AS THOUGH MAIN
SYNOPTIC FRONT WILL COME THROUGH DURING DAY ON SATURDAY.  LOW LEVEL
MOISTURE SHOULD STILL BE IN PLACE FOR AT LEAST ERN ZONES.  NOT SURE
HOW MUCH EFFECT TONIGHTS CONVECTION WILL HAVE ON POTENTIAL FOR
TMRW...BUT STILL SEEMS PRUDENT TO CARRY CHC POPS...HIEST IN EAST.
FRONT SHOULD CLEAR AREA SAT NIGHT.

TEMPS ALWAYS TOUGH WITH CLOUDS AND PCPN AROUND.  IN GENERAL...PREFER
WARMER FWC IN 1ST PERIOD AND THEN A FWC/FAN BLEND SEEMS APPROPRIATE
THEREAFTER.

.EAX...FF WATCH TONIGHT SOUTH OF A LINE FROM LEAVENWORTH KANSAS TO
FAYETTE MISSOURI.

JM

In the hours before

Special weather statement, May 26, 9:03 PM CDT, 2 hours 20 minutes before
KSZ025-102>105-MOZ011>013-020-021-028-029-270230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
903 PM CDT FRI MAY 26 2000

...PORTIONS OF TORNADO WATCH CANCELLED...

TORNADO WATCH NUMBER 366 HAS BEEN CANCELLED FOR PORTIONS OF
NORTHWESTERN MISSOURI AND NORTHEASTERN KANSAS INCLUDING SAINT JOSEPH
AND PORTIONS OF THE KANSAS CITY METRO AREA. THE COUNTIES NO LONGER
UNDER THE WATCH INCLUDE...HOLT...ANDREW...DE KALB...DONIPHAN...
BUCHANAN...CLINTON...ATCHISON KANSAS...PLATTE...CLAY...LEAVENWORTH...
WYANDOTTE...AND JOHNSON KANSAS.

GK
Local storm report, May 26, 9:45 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
945 PM CDT FRI MAY 26 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0932 PM    7 S HOLDEN                MO   TORNADO
05/26/00   JOHNSON                        REPORTED BY FIRE AND
                                          RESCUE.
Local storm report, May 26, 10:13 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1013 PM CDT FRI MAY 26 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0556 PM    MARYVILLE                 MO   TORNADO
05/26/00   NODAWAY                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TORNADO REPORTED JUST
                                          SOUTH OF MARYVILLE WITH
                                          SOME DAMAGE REPORTED TO
                                          LARGE SHEDS AND BARNS.

0616 PM    LEAVENWORTH               KS   .75 INCH HAIL
05/26/00   LEAVENWORTH                    REPORTED BY EMERGENCY
                                          MANAGEMENT.

0627 PM    2 SW BASEHOR              KS   2.75 INCH HAIL
05/26/00   LEAVENWORTH                    REPORTED BY EMERGENCY
                                          MANAGEMENT.

0647 PM    1 W DE SOTO               KS   1.75 INCH HAIL
05/26/00   JOHNSON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0651 PM    PIPER                     KS   1.75 INCH HAIL
05/26/00   WYANDOTTE                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

0651 PM    LINWOOD                   KS   60 MPH TSTM GUST
05/26/00   LEAVENWORTH                    REPORTED BY EMERGENCY
                                          MANAGEMENT.

0658 PM    SHAWNEE                   KS   60 MPH TSTM GUST
05/26/00   JOHNSON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.  REPORTED
                                          AT 47TH STREET AND
                                          MONTICELLO.

1000 PM    PILOT GROVE               MO   WIND DAMAGE
05/26/00   COOPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES AND POWERLINES
                                          DOWN.

1011 PM    PILOT GROVE               MO   .75 INCH HAIL
05/26/00   COOPER                         REPORTED BY MEDIA.
                                          REPORTED BY KWRT RADIO
                                          IN BOONVILLE.
Local storm report, May 26, 10:51 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1051 PM CDT FRI MAY 26 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    AVENUE CITY               MO   70 MPH TSTM GUST
05/26/00   ANDREW                         REPORTED BY STORM
                                          SPOTTER.

0658 PM    SHAWNEE                   KS   1 INCH HAIL
05/26/00   JOHNSON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.  REPORTED
                                          AT JOHNSON DR. AND K-7.

0745 PM    GALLATIN                  MO   WIND DAMAGE
05/26/00   DAVIESS                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREE LIMBS 3-6 INCHES
                                          IN DIAMETER DOWN.

0745 PM    BELTON                    MO   1 INCH HAIL
05/26/00   CASS                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

0800 PM    3 NW PLEASANT HILL        MO   1 INCH HAIL
05/26/00   CASS                           REPORTED BY PUBLIC.

0800 PM    PLEASANT HILL             MO   2.5 INCH HAIL
05/26/00   CASS                           REPORTED AT PLEASANT
                                          HILLL  NWS OFFICE.
                                          HAIL WAS FLAT BY 2.5
                                          INCHES IN DIAMETER.

0800 PM    PLEASANT HILL             MO   70 MPH TSTM GUST
05/26/00   CASS                           REPORTED AT PLEASANT
                                          HILL NWS OFFICE.

0800 PM    3 NW PLEASANT HILL        MO   1 INCH HAIL
05/26/00   CASS                           REPORTED BY PUBLIC.

0800 PM    3 NW PLEASANT HILL        MO   1 INCH HAIL
05/26/00   CASS                           REPORTED BY PUBLIC.

0825 PM    DOVER                     MO   WIND DAMAGE
05/26/00   LAFAYETTE                      REPORTED BY EMERGENCY
                                          MANAGEMENT. POWER LINES
                                          DOWN.  TIME ESTIMATED.

0825 PM    ALMA                      MO   WIND DAMAGE
05/26/00   LAFAYETTE                      POWER LINES DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.  TIME
                                          ESTIMATED.

0830 PM    NORBORNE                  MO   .75 INCH HAIL
05/26/00   CARROLL                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0840 PM    6 E CARROLLTON            MO   WIND DAMAGE
05/26/00   CARROLL                        REPORTED BY FIRE AND
                                          RESCUE.  ROOF DAMAGE TO
                                          A HOME.

0920 PM    KIRKSVILLE                MO   WIND DAMAGE
05/26/00   ADAIR                          REPORTED BY MEDIA.
                                          REPORTED BY KTVO TV.
                                          POWER LINES DOWN.

0942 PM    FAYETTE                   MO   .75 INCH HAIL
05/26/00   HOWARD                         REPORTED BY STORM
                                          SPOTTER.

1045 PM    NEW LEBANON               MO   .75 INCH HAIL
05/26/00   COOPER                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Special weather statement, May 26, 11:02 PM CDT, 21 minutes before
MOZ025-033-270430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1102 PM CDT FRI MAY 26 2000

...PORTIONS OF SEVERE THUNDERSTORM WATCH CANCELLED...

THE SEVERE THUNDERSTORM WATCH NUMBER 371 HAS BEEN CANCELLED FOR
MACON AND RANDOLPH COUNTIES IN NORTHEASTERN MISSOURI INCLUDING THE
CITIES OF MOBERLY AND MACON. THUNDERSTORMS HAVE MOVED EAST OF THIS
REGION AND ADDITIONAL SEVERE WEATHER IS NO LONGER EXPECTED TONIGHT.

GK
Special weather statement, May 26, 11:22 PM CDT, 1 minute before
KSZ057-060-MOZ002>007-014>016-022>024-030>032-037>040-043>046-053-
054-270450-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1122 PM CDT FRI MAY 26 2000

TORNADO WATCH NUMBER 366 FOR MUCH OF NORTHWEST MISSOURI HAS
EXPIRED.  A SEVERE THUNDERSTORM WATCH NUMBER 373 REMAINS IN EFFECT
UNTIL 5 AM FOR MIAMI AND LINN COUNTIES IN KANSAS AND CASS...BATES...
JOHNSON...HENRY...PETTIS AND COOPER COUNTIES IN MISSOURI.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS PORTIONS
OF SOUTHEAST KANSAS AND MOVE TO THE EAST AND NORTHEAST INTO MISSOURI
OVERNIGHT.  STRONG WINDS AND LARGE HAIL ARE POSSIBLE WITH THESE
STORMS.

PB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 12:04 AM CDTSevere Thunderstorm WarningEAXMiami56 min
May 27, 1:52 AM CDTSevere Thunderstorm WarningEAXLinn, Miami38 min
May 27, 2:29 AM CDTSevere Thunderstorm WarningEAXMiami46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.